Bainbridge Public Safety learns of life-saving drug during class
Published 5:17 pm Friday, April 13, 2018
Tuesday afternoon Bainbridge Public Safety officers had the opportunity to participate in an education seminar on the drug Naloxone, also known as Narcan.
Narcan is a live-saving medicine that has the ability to reverse the effects of opioids in an overdose incident. The medicine blocks the opioid drugs from occupying receptors in the brain and can stop the overdose effects in 5-12 minutes.
BPS Officer, Jayson Myers said he thought the state funded class came at a great time, especially with the opioid crisis the nation is currently facing. Myers said he knows Narcan can help save a life, even an officer’s life. Myers spoke of a drug up North that officers are having a tough time combatting. The drug Fentanyl can cause overdose-like symptoms by simple accidental exposure. With Narcan, officers can pull this drug off the street without having to risk their life in the process.
Email newsletter signup
Myers also believes it could be of great service to his K9, Kenzo. Because Narcan is a nasal spray, it is safe for anyone, including pets. Kenzo works with drugs and Myers has to be cautious that Kenzo does not ingest anything that he sniffs out. While Myers will still be on the lookout, he feels safe knowing this will help protect Kenzo from any hazards.
Myers said he wishes BPS could have had access to Narcan earlier, but luckily emergency service providers usually have it on hand.
“It was used in front of me just a few months ago in a serious overdose situation,” Myers said. “The patient was non-responsive and after it was applied to her, her breathing steadied again.”
Myers said one of the most important things he took away was the signs to look for when an officer believes a person has overdosed. Although overdose symptoms can sometimes be similar to another medical emergency, he feels comfortable knowing that this medication will not hurt or affect anyone in the event it is not an overdose.
At the conclusion of the seminar, officers were given Narcan kits to place in their vehicle for any overdoses they may respond to.
For more information about signs of opioid overdose and how to help someone struggling with an opioid addiction, visit https://dph.georgia.gov/EmergencyHelpforOpioidOverdoses.